Alert archive / Utah / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 18, NWS Salt Lake City, UT

June 13, 2016Salt Lake County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 13, 2016, 12:49 PM MDT for Salt Lake County, Utah. It was in force for 26 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2016, 12:49 PM MDT (18:49 UTC)
Expired
Jun 13, 2016, 1:15 PM MDT
In force
26 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Salt Lake County, UT

The radar

The Salt Lake City radar (KMTX), 79 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 12:55 PM MDTHAIL 0.75Taylorsville, UTSIZE AND LOCATION ESTIMATED FROM SOCIAL MEDIA
Jun 13, 12:55 PM MDTHAIL 0.75Taylorsville, UTSIZE AND LOCATION ESTIMATED FROM SOCIAL MEDIA.
Jun 13, 12:58 PM MDTHAIL 1.5West Valley City, UTREPORTED VIA BROADCAST MEDIA
Jun 13, 1:25 PM MDTHAIL 0.88Midvale, UT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.8 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2016-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2016-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

836 
WUUS55 KSLC 131849
SVRSLC
UTC035-131915-
/O.NEW.KSLC.SV.W.0018.160613T1849Z-160613T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1249 PM MDT MON JUN 13 2016

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SALT LAKE COUNTY IN UTAH...

* UNTIL 115 PM MDT

* AT 1248 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM
  PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED OVER
  KEARNS...OR OVER WEST VALLEY CITY. THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  SALT LAKE CITY...WEST VALLEY CITY...SANDY...MURRAY...WEST JORDAN...
  TAYLORSVILLE...SOUTH JORDAN...COTTONWOOD HEIGHTS...MIDVALE...HOLLADAY...
  SOUTH SALT LAKE...OQUIRRH...EAST MILLCREEK...KEARNS...CANYON RIM...MOUNT
  OLYMPUS...COTTONWOOD WEST...MAGNA...MILLCREEK AND LITTLE COTTONWOOD
  CREEK VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

THIS STORM IS CAPABLE OF PRODUCING A SIGNIFICANT AMOUNT OF HAIL. HAIL
MAY ACCUMULATE ON AREA ROADS RESULTING IN DANGEROUS TRAVEL
CONDITIONS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 4054 11197 4068 11213 4085 11198 4065 11174
TIME...MOT...LOC 1848Z 227DEG 4KT 4066 11199 

$$

MT
2 follow-up statements
046 
WWUS55 KSLC 131905
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
105 PM MDT MON JUN 13 2016

UTC035-131915-
/O.CON.KSLC.SV.W.0018.000000T0000Z-160613T1915Z/
SALT LAKE UT-
105 PM MDT MON JUN 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM MDT
FOR CENTRAL SALT LAKE COUNTY...

AT 103 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED OVER TAYLORSVILLE...OR OVER WEST VALLEY CITY. THIS
STORM WAS NEARLY STATIONARY. THE STORM IS WEAKENING BUT LARGE HAIL
REMAINS POSSIBLE. 

LOCATIONS IMPACTED INCLUDE...
SALT LAKE CITY...WEST VALLEY CITY...SANDY...MURRAY...WEST JORDAN...
TAYLORSVILLE...SOUTH JORDAN...COTTONWOOD HEIGHTS...MIDVALE...HOLLADAY...
SOUTH SALT LAKE...OQUIRRH...EAST MILLCREEK...KEARNS...CANYON RIM...MOUNT
OLYMPUS...COTTONWOOD WEST...MAGNA...MILLCREEK AND LITTLE COTTONWOOD
CREEK VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

THIS STORM IS CAPABLE OF PRODUCING A SIGNIFICANT AMOUNT OF HAIL. HAIL
MAY ACCUMULATE ON AREA ROADS RESULTING IN DANGEROUS TRAVEL
CONDITIONS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM.  MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 4054 11197 4068 11213 4085 11198 4065 11174
TIME...MOT...LOC 1903Z 227DEG 4KT 4067 11197 

$$

MT
523 
WWUS55 KSLC 131913
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
113 PM MDT MON JUN 13 2016

UTC035-131922-
/O.EXP.KSLC.SV.W.0018.000000T0000Z-160613T1915Z/
SALT LAKE UT-
113 PM MDT MON JUN 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SALT LAKE COUNTY WILL
EXPIRE AT 115 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
SALT LAKE CITY.

LAT...LON 4054 11197 4068 11213 4085 11198 4065 11174
TIME...MOT...LOC 1906Z 227DEG 4KT 4067 11197 

$$

MT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 10:10 AM MDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 13, 10:10 AM MDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1010 AM MDT MON JUN 13 2016

.SYNOPSIS...A cool upper trough will slowly cross the Great Basin
today. Weak high pressure will follow briefly tonight into Tuesday
morning. A dry southwest flow is forecast to develop beginning
Tuesday afternoon, with strong high pressure moving back in for the
upcoming weekend.

&&

.DISCUSSION...An elongated trough is moving through the
southwestern CONUS this morning, helping initiate scattered
showers and thunderstorms across portions of Utah and southwest
Wyoming. The best showers as of 16Z are along and east of a line
roughly from Cedar City to Evanston, WY, associated with the
upper level jet. Convective activity will increase across much of
the area this afternoon as the trough continues to slide across
the CWA. Otherwise, expect partly cloudy skies and near seasonal
temperatures through the afternoon.

Updated the forecast this morning to increase POPs through the
morning and make some small POP changes for the afternoon.
Otherwise, the forecast is in good shape, and no further updates
are anticipated this morning.

&&

.AVIATION...Sufficient moisture and instability will support
scattered light showers over/near the KSLC terminal through mid-
afternoon. Isolated thunderstorms migrating off the higher terrain
could impact the terminal with gusty and erratic winds between 21Z
and 02Z. The passage of the upper level trough around mid-evening
will bring drier and more stable air to northern Utah with the
threat for showers/thunderstorms ending by late evening.

&&

.SLC Watches/Warnings/Advisories...
UT...None.
WY...None.
&&

PUBLIC...Schoening
AVIATION...Conger

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 13, 5:03 AM MDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
503 AM MDT MON JUN 13 2016

UTZ001>016-019>021-517-518-WYZ021-141300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
503 AM MDT MON JUN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE AREA
TODAY. SMALL HAIL...LOCALLY HEAVY RAIN AND GUSTY WINDS WILL BE THE
MAIN THREAT WITH THE STRONGER STORMS.

RIVERS AND STREAMS THAT FLOW OUT OF THE UINTA MOUNTAINS ACROSS
NORTHEAST UTAH AND SOUTHWEST WYOMING ARE RUNNING HIGH...FAST AND
COLD FROM HIGH ELEVATION SNOW MELT. PLEASE MAKE SURE TO KEEP
CHILDREN AND PETS AWAY FROM THESE WATERWAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY SOUTH WINDS ALONG WITH WARMER AND DRIER AIR WILL DEVELOP
ACROSS MUCH OF THE REGION TUESDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Jun 13, 12:14 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1214 PM MDT MON JUN 13 2016

UTZ002-003-005-131845-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
SALT LAKE AND TOOELE VALLEYS UT-NORTHERN WASATCH FRONT UT-
1214 PM MDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIS AND
NORTHWESTERN SALT LAKE COUNTIES UNTIL 1245 PM MDT...

AT 1213 PM MDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM PRODUCING
DIME SIZED HAIL OVER MAGNA... OR OVER WEST VALLEY CITY...MOVING
NORTHEAST AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
SALT LAKE CITY...WEST VALLEY CITY...MURRAY...WEST JORDAN...TAYLORSVILLE...
SOUTH SALT LAKE...NORTH SALT LAKE...OQUIRRH...KEARNS...MAGNA...MILLCREEK
AND SUGARHOUSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING.

&&

LAT...LON 4059 11200 4068 11220 4090 11202 4076 11181
TIME...MOT...LOC 1813Z 210DEG 6KT 4070 11206

MT
Local storm report, Jun 13, 12:21 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1221 PM MDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             KEARNS                  40.65N 112.01W
06/13/2016  M1.00 INCH       SALT LAKE          UT   PUBLIC

            QUARTER SIZED HAIL PHOTOGRAPHED BY A MEMBER OF THE PUBLIC
            AND REPORTED ON TWITTER.

&&

ES
Local storm report, Jun 13, 12:27 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1227 PM MDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             WEST VALLEY CITY        40.69N 112.01W
06/13/2016  M1.00 INCH       SALT LAKE          UT   PUBLIC

1220 PM     HAIL             WEST JORDAN             40.60N 112.00W
06/13/2016  M1.00 INCH       SALT LAKE          UT   PUBLIC

&&

ES
Local storm report, Jun 13, 12:39 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1239 PM MDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     HAIL             KEARNS                  40.65N 112.01W
06/13/2016  E1.75 INCH       SALT LAKE          UT   BROADCAST MEDIA

&&

MCONGER

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:09 PM MDTSevere Thunderstorm WarningSLCTooele66 min
Jun 12, 6:22 PM MDTSevere Thunderstorm WarningSLCTooele40 min
Jun 12, 7:00 PM MDTSpecial Weather StatementSLCTooele45 min
Jun 12, 7:11 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele49 min
Jun 12, 7:56 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Morgan, Weber49 min
Jun 12, 8:40 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Rich65 min
Jun 13, 12:14 PM MDTSpecial Weather StatementSLCSalt Lake31 min
Jun 13, 12:21 PM MDTSevere Thunderstorm WarningSLCSalt Lake24 min
Jun 13, 1:31 PM MDTSpecial Weather StatementSLCSalt Lake29 min
Jun 13, 1:37 PM MDTSpecial Weather StatementSLCTooele38 min
Jun 13, 1:49 PM MDTAreal Flood AdvisorySLCSalt Lake116 min
Jun 13, 3:07 PM MDTSpecial Weather StatementSLC23 min
Jun 13, 3:37 PM MDTSpecial Weather StatementSLCTooele38 min
Jun 13, 4:13 PM MDTSpecial Weather StatementSLCTooele62 min
Jun 13, 5:11 PM MDTSpecial Weather StatementSLCDavis, Salt Lake49 min
Jun 13, 5:45 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Tooele, Weber30 min

Nearby

Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.